Colorado, 2023

Dust Storm and High Wind in Colorado, March 30, 2023

March 30, 2023 · NWS PUB · 7 events in 6 counties and zones

A period of high winds was noted over southern Colorado on this day, with the highest wind gusts generally staying south of Highway 50. Highest wind gusts up to around 70 mph were observed, along with blowing dust across the far southeast plains.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A period of high winds was noted over southern Colorado on this day, with the highest wind gusts generally staying south of Highway 50. Highest wind gusts up to around 70 mph were observed, along with blowing dust across the far southeast plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 30, 10:29 AM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 30, 10:29 AM MST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1129 AM MDT Thu Mar 30 2023

.UPDATE...
Issued at 911 AM MDT Thu Mar 30 2023

Ran an update to adjust winds. Not sure what happened with the
morning package, but wind grids were impacted, mainly at the
mountain tops of the San Juan and Sangre de Cristo Ranges. Brought
them back up to more realistic values.  Mozley

&&

.SHORT TERM...(Today and tonight)
Issued at 412 AM MDT Thu Mar 30 2023

Key messages:

1) Very windy today.

2) Fire Weather Concerns HIGH today

3) Some snow for the CONTDVD region, especially San Juan  mtns.

Currently...

Skies were clear over the fcst area at 3 AM, but the clouds were not
far away as teh western slope was covered with quite a bit of high
cloudiness. Some weak echoes were being detected by regional radar
analysis with this cloudiness, but none of this was likely reaching
the ground.

A well defined thermal axis was noted over the plains at this hour.
Temps were around 50F over far SE CO while the rest of the plains
were in teh 20s to around 30F. Steady SW'erly winds were noted in
the warm air while flow was negligible in the cooler air. Temps in
the mid mtn slope regions and parts of the valleys where
uncharacteristically warm, with readings well into the 30s. Mtn tops
were only in the 20s.

Today...

the main concern will be the winds and fire weather concerns. The
current concerns have been well advertised over the last couple of
days and there are no changes to the hilites. The only concern I
have is the high wind warnings may be a bit overdone, nonetheless it
is still going to be quite windy over the entire region. Best
impacts will likely be felt over the San Luis Valley as this region
has the best chance of reaching High Wind Warning criteria, the rest
of the region not so much.

As for the Red Flag warning, this will be a slam dunk across the
fcst areas as winds will be well over 25 mp and min RH values will
be in the single digits most of the plains.

With the strong downslope flow, temps will be quite mild today with
50s in the SLV, 60s to L70s I-25 corridor and near 80F over the far
eastern plains.

NOTE: winds for Pueblo area may not pick up until after 2-3 pm.
today.

As for the snow, the San Juans should see the most, with generally 8-
12" amounts. La garitas will not see all that much snow. Central
mtns should see 4 to 8 inches during the next 24 hour period.

Tonight...

Pacific front will push across the region later tonight. Winds will
slowly decrease this evening but it is likely to remain windy/breezy
across the region through the nighttime hours. Although there will
be cold advection tonight, the downslope component may will likely
keep mins by morning in the U20s to L30s across the plains; with 20s
in the valleys. Mtns will see teens and single digits. Snow will
decrease over the San Juans while it will remain steady over the
central mtns. \/Hodanish

.LONG TERM...(Friday through Wednesday)
Issued at 412 AM MDT Thu Mar 30 2023

Key Messages:

1) Windy Friday with critical fire weather conditions over the
Interstate 25 corridor and plains.

.Friday...Windy northwest flow develops over the region behind the
strong trough that passed over the state. Decreased the wind
speeds and gusts from the NBM over the CWA as the NBM winds have
had a high bias. Winds will increase starting around sunrise and
strengthen through midday. Winds do not look strong enough for
any wind highlights as 700mb and surface pressure gradient are not
sufficiently strong. Main weather concern will be critical fire
weather conditions with windy conditions and low daytime
humidities with dry air aloft. The current red flag warning looks
good. In addition, some snow will continue along the Continental
Divide region into the morning with the highest accumulations in
the mountains of Lake and Chaffee Counties. Humidities in the San
Luis Valley are above critical fire weather conditons, and if the
airmass is drier than forecast a red flag warning may be needed
there as well.

.Saturday and Sunday...Zonal flow develops with the jet stream
north of the area. Dry and mild weather is expected with Sunday
being the warmest day. Main concern will be the potential for
critical fire weather conditions. Daytime humidities remain low.
The NBM has tended stronger with the winds, increasing the threat
for critical fire weather conditions. If the pattern continues,
some fire weather highlights may be needed.

.Monday through Wednesday...Next strong trough moves into the
Great Basin Monday and will move across the northern Rockies
sometime around Tuesday. There could be fire weather concerns for
Monday if the stronger southwest flow ahead of the trough reaches
the forecast area. Some models have hinted at a weak cool front
on Monday over the plains which may reduce the fire weather
threat. Some snow may start moving into the mountains on Monday
mainly affecting the Continental divide region. With the trough
passing to the north on Tuesday, cyclogenesis over the northern
high plains could produce a windy day with increased concerns for
critical fire weather conditions. Snow could continue over mainly
the Continental Divide region. Models and ensembles suggest a
secondary disturbance could move southeast into the region on
Wednesday along with a cold front, bringing a suggestion for some
precipitation mainly to the eastern mountains. --PGW--

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1119 AM MDT Thu Mar 30 2023

Main concern today for all three terminals will be winds. Strong
southerly to southwest winds, which have already developed at
KALS, will spread east into KCOS and KPUB over the next couple of
hours. Areas of blowing dust will be possible, reducing visibility
at the terminals. The strong winds will subside some by late this
evening and overnight, shifting to more west to northwest. Another
round of strong winds are expected across the region by mid
morning.  Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon MDT Friday for COZ060-066-068.

High Wind Warning until 8 PM MDT this evening for COZ069>075-
077>080-083>088-094-099.

Red Flag Warning until 8 PM MDT this evening for COZ226>237.

Red Flag Warning from 11 AM to 7 PM MDT Friday for COZ226>237.

&&

UPDATE...MOZLEY
SHORT TERM...HODANISH
LONG TERM...PGW
AVIATION...MOZLEY
Hazardous weather outlook, Mar 30, 3:22 AM MST, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
422 AM MDT Thu Mar 30 2023

COZ058>089-093>099-311030-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
422 AM MDT Thu Mar 30 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

It will become windy today across all of the region. Strong
southwest winds will affect all areas. On the plains, the strongest
winds will likely affect the I-25 corridor region with gusts to 35
to 55 mph likely. Over the far eastern plains, expect gusts to 30 to
50 mph. The winds will pick up shortly after noon time most of the
plains, but may not get going in the Pueblo region until 2 to 3 pm.

The San Luis valley will see southwest wind gusts to 45 to 60 mph,
with the strongest winds during the later afternoon time period.

The mountains, especially the Sangre De Cristo and Wet mountains,
will see gusts of 45 to 70 mph.

CRITICAL FIRE WEATHER conditions WILL occur today over all of the
plains as humidity values will be in the single digits by afternoon
and strong southwest winds are imminent.  Any fire that should start
will quickly spread to the northeast due to the strong southwesterly
winds. Do not do anything today which could cause a spark and ignite
a fire. Red Flag Warnings are in effect for all of the plains.

Accumulating snow will occur today over the San Juans and central
mountains. 8 to 12 inches are likely over the San Juans while 4 to 8
inches are likely in the central mountains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Critical fire weather conditions are likely on Friday for the
eastern plains and Interstate 25 corridor with low humidities and
windy weather. The threat for critical fire weather conditions
continues into next week with a dry airmass over the region, and
the chance for winds to exceed critical fire weather values.

Snow may return to mainly the Continental Divide region on Monday
and continue on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

34/06

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind, 1 dust storm. Local standard time, as filed.

Dust Storm, Springfield Vicinity / Baca County

When
March 30, 12:20 PM MST to 12:30 PM MST
Where
Springfield Vicinity / Baca County forecast zone
Reported by
Law Enforcement
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

Highway 287 shut down from Springfield to Lamar for visibility less than 1/4 due to blowing dust.

High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
March 30, 1:16 PM MST to 1:19 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

Raton Pass.

High Wind, Eastern Las Animas County

When
March 30, 1:23 PM MST to 1:26 PM MST
Where
Eastern Las Animas County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

Pinon Canyon.

High Wind, Springfield Vicinity / Baca County

When
March 30, 2:05 PM MST to 2:08 PM MST
Where
Springfield Vicinity / Baca County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

High Wind, Alamosa Vicinity / Central San Luis Valley Below 8500 Ft

When
March 30, 2:05 PM MST to 2:08 PM MST
Where
Alamosa Vicinity / Central San Luis Valley Below 8500 Ft forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.578, -106.085 (the zone’s center; the record gives no point)

Alamosa Airport.

High Wind, Eastern San Juan Mountains Above 10000 Ft

When
March 30, 2:15 PM MST to 2:18 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
AWOS
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Wolf Creek Pass.

High Wind, La Junta Vicinity / Otero County

When
March 30, 2:18 PM MST to 2:21 PM MST
Where
La Junta Vicinity / Otero County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.903, -103.716 (the zone’s center; the record gives no point)

La Junta Airport.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090048, 1090041, 1090039, 1090043, 1090045, 1090038, 1090042.